Numerical Approximation of Fractional Integrals: an Optimal Quadrature Approach Based on Phi-Functions
DOI:
https://doi.org/10.71310/pcam.4-1_75.2026.03Keywords:
Hilbert space, ????-functions method, optimal quadrature formula, error of the formulaAbstract
Background: Riemann–Liouville fractional integrals are non-local operators that model memory effects in applied sciences, and they can rarely be evaluated analytically. Classical quadrature rules of Gregory, Newton–Cotes, Euler, Gauss and Markov type were designed for integer-order integration and cannot, in general, be applied directly to fractional-order operators with singular kernels.
Purpose: The aim is to construct a quadrature formula for the left Riemann–Liouville fractional integral that is optimal in the sense of Sard in a Hilbert space of absolutely continuous functions with square-integrable derivative, for an arbitrary fixed set of nodes, and to find its coefficients explicitly.
Method: The formula is built by the phi-function method: the error is expressed through a piecewise phi-function, and the integration error is bounded from above through the integral of its square. On each subinterval between neighboring nodes this function solves a first-order linear differential equation with a weakly singular right-hand side. The equation is solved by variation of parameters with a series expansion of the exponential, and the free constants are chosen to minimize the integral of the squared function. The coefficients then follow directly from the values of the function at the nodes.
Results: For any fixed set of nodes the optimal formula exists and is unique, and its coefficients are given explicitly by series that depend on the nodes, the upper limit of integration and the order of the fractional integral. The formula is exact for the increasing and the decreasing exponential functions of unit rate, which distinguishes it from classical rules that are exact for polynomials. For equally spaced nodes it reduces to a previously known result.
Implication: The paper extends the phi-function method to fractional integrals with arbitrarily placed nodes. The results are analytical and provide a basis for theoretical error bounds and for numerical comparison with existing approximation methods.
References
Baleanu D., Diethelm K., Scalas E., Trujillo J. J. 2016. Fractional calculus: models and numerical methods. 2nd ed. World Scientific.
Cai M., Li C. 2020. Numerical approaches to fractional integrals and derivatives: a review. Mathematics. 8: Art. 43. P. 1–53.
Kilbas A. A., Srivastava H. M., Trujillo J. J. 2006. Theory and applications of fractional differential equations. Elsevier. 539 p.
Dimitrov Y. 2021. Approximations of the fractional integral and numerical solutions of fractional integral equations. Communications on Applied Mathematics and Computation. 3: 545–569. doi: https://doi.org/10.1007/s42967-021-00132-7.
Budak H., Hezenci F., Kara H., Sarikaya M. Z. 2023. Bounds for the error in approximating a fractional integral by Simpson’s rule. Mathematics. 11(10): Art. 2282. doi: https://doi.org/10.3390/math11102282.
Ciesielski M., Grodzki G. 2024. Numerical approximations of the Riemann–Liouville and Riesz fractional integrals. Informatica. 35(1): 21–46. doi: https://doi.org/10.15388/23-INFOR540.
Elgindy K. T. 2025. Super-exponential approximation of the Riemann–Liouville fractional integral via Gegenbauer-based fractional approximation methods. Algorithms. 18(7): Art. 395. doi: https://doi.org/10.3390/a18070395.
Shadimetov K., Toshboev O. 2026. Optimal methods for approximating the Riemann–Liouville fractional integral in the Sobolev space. Algorithms. 19(9): Art. 745. doi: https://doi.org/10.3390/a19090745.
Meyers L. F., Sard A. 1950. Best approximate integration formulas. Journal of Mathematics and Physics. 29: 118–123.
Sard A. 1949. Best approximate integration formulas; best approximation formulas. American Journal of Mathematics. 71: 80–91.
Nikolsky S. M. 1950. On the issue of estimates of approximations by quadrature formulas. Advances in Mathematical Sciences. 5(3): 165–177. (In Russian)
Nikolsky S. M. 1988. Quadrature formulas. 4th ed. Moscow: Nauka. (In Russian)
Sobolev S. L. 1974. Introduction to the theory of cubature formulas. Moscow: Nauka. (In Russian)
Sobolev S. L. 1977. Coefficients of optimal quadrature formulas. Doklady Akademii Nauk SSSR. 235(1): 34–37. (In Russian)
Babaev S. S. 2024. Construction of an optimal quadrature formula for the approximation of fractional integrals. AIP Conference Proceedings. 3004: Art. 060022. doi: https://doi.org/10.1063/5.0199596.
Hayotov A. R., Babaev S. S. 2023. An optimal quadrature formula for numerical integration of the right Riemann–Liouville fractional integral. Lobachevskii Journal of Mathematics. 44(10): 4282–4293. doi: https://doi.org/10.1134/S1995080223100165.
Hayotov A. R., Babaev S. S., Abduakhadov A., Davronov J. 2024. An optimal quadrature formula exact to the exponential function by the phi function method. Studia Universitatis Babeş-Bolyai Mathematica. 69(3): 651–663. doi: https://doi.org/10.24193/subbmath.2024.3.11.
Hayotov A. R., Babaev S. S. 2023. Optimal quadrature formula for numerical integration of fractional integrals in a Hilbert space. Journal of Mathematical Sciences. 277(3): 403–419. doi: https://doi.org/10.1007/s10958-023-06844-w.
Hayotov A. R., Babaev S. S. 2025. An optimal quadrature formula with derivative for weakly singular integrals. Mathematical Methods in the Applied Sciences. 48(17): 15591–15601.
Hayotov A. R., Babaev S. S., Boytillaev B. A. 2025. The numerical solution of an Abel integral equation by the optimal quadrature formula. Results in Applied Mathematics. 25: Art. 100542.
Köhler P. 1988. On the weights of Sard’s quadrature formulas. Calcolo. 25(3): 169–186.
Shadimetov K. M., Hayotov A. R. 2014. Optimal quadrature formulas in the sense of Sard in ????(????,????−1)2 space. Calcolo. 51(2): 211–243.
Cătinaş T., Coman G. 2006. Optimal quadrature formulas based on the ????-function method. Studia Universitatis Babeş-Bolyai Mathematica. 51(1): 49–64.
Ghizzetti A., Ossicini A. 1970. Quadrature formulae. Berlin: Akademie Verlag.
Lanzara F. 2000. On optimal quadrature formulae. Journal of Inequalities and Applications. 5: 201–225.
Coman G. 1972. Formule de cuadratură de tip Sard. Studia Universitatis Babeş-Bolyai Mathematica-Mechanica. 17(2): 73–77. (In Romanian)
Boytillayev B. A. 2023. Optimal formulas for the approximate solution of the generalized Abel integral equations in the Hilbert space. Problems of Computational and Applied Mathematics. 3/1(50): 84–91. https://elibrary.ru/hlgvaq.
Downloads
Published
Issue
Section
License
Copyright (c) 2026 S.S. Babaev

This work is licensed under a Creative Commons Attribution 4.0 International License.